Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Feet feeling heavy and tight. Conduction test normal. Difficult to swim. Remedy?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5465 Questions
Question
2 1/2 years ago, I noticed when swimming in a pool, my feet all of a sudden felt heavy, (like someone was holding me back. Since that time, I still have this tightness in both feet. I am normally very healthy, and this has never happened before. I have been to nerve doctors, had nerve conduction tests done, and everything comes back normal. The tightness in my feet cause "no pain", but it is very annoying, and I have trouble swimming. I am 78 yrs. old.

I have been to a podiatrist also, and no one seems to give me any answers, even after all of the testing One doctor told me it was probably cramping. I notice if I get a leg cramp during the night, the tightness in my feet become exagerated. Could that be what is happening to me, and is there anything I can do to alleviate this problem. It does not stop me from walking the boardwalk 2x a week, or doing anything else. Please give me an appropriate answer! Thank you!
Posted Sat, 22 Jun 2013 in Medicines and Side Effects
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Hi,

Thank you for posting your query.

I can understand the discomfort on account of your symptoms, especially as a correct diagnosis has not been made.

Based on your symptoms, the first possibility was a peripheral neuropathy (disease of the nerves of feet), which has been excluded by nerve conduction studies (NCS); though the NCS may be normal in some cases of peripheral neuropathy.

The next possibility is lumbar canal stenosis (narrowing of spinal canal at lower back level). This can result in similar symptoms as yours, and can be diagnosed by MRI of lumbar spine.

Cramping typically affects calf and thigh muscles. As your symptoms are mainly in the feet, cramps are less likely.

In addition, a blood test.

I hope it helps. I would be pleased to answer any follow up queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Follow-up: Feet feeling heavy and tight. Conduction test normal. Difficult to swim. Remedy? 33 hours later
Actually, you have not given me any information that I have not already received from a neurologist. I have had a lumbar spine MRI, and it was negative, and I also have been taking a daily dose of B-Complex and B12 to no avail. My question is....Is there anything I can do about this condition, or do I have to live with it??

I have also had all the blood work done, and still no answers, as my bloodwork is unremarkable.
 
 
Answered by Dr. Sudhir Kumar 7 hours later
Hi,
Thank you for getting back with more details.

It is unfortunate that you have not had a confirmed diagnosis as well as no treatment has worked at all till now.

However, since the symptoms are suggestive of neuropathic pain, I would recommend you use pregabalin (lyrica) or gabapentin (neurontin). This would make you feel better, and no, you do not have to live with it!

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Feet feeling heavy and tight. Conduction test normal. Difficult to swim. Remedy? 4 hours later
I neglected to tell you that I have always been very active, and I am 5'5" tall, and have always kept my weight in check. I have never been over-weight Again, I want to reiterate that I have no pain (referring to "neuropathic pain") above. I only have discomfort (with the feeling that someone is holding my feet) especially noticeable at night and while sitting with my feet dangling. I take very few pills (other than vitamins). I will try the above medications, but do I need a prescription for them?
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back with more details.
I appreciate the fact that you have been active and wish you remain so in future too!
What I meant was these symptoms are neuropathic in nature, not necessarily "pain". So, these medications would help you, and these are prescription medications.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor